MAUDE Adverse Event Report: STRYKER SPINE-US VLIFT EXPANDER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER SPINE-US VLIFT EXPANDER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 48300200
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/24/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the inner shaft of a vlift expander broke off intra-operatively during cage insertion.The procedure was completed successfully with a 10 minute surgical delay.No adverse consequences were reported.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Upon visual inspection of the returned device, it was observed that the knob had fractured off of the device shaft.Device and complaint history records were reviewed for this lot, and no relevant manufacturing issues or similar complaints were identified.The device was manufactured in april of 2008 and was in the field for over 13 years.It was communicated from the field representative that complex maneuvers / excessive forces were used on the device, and the patient had hard bone.A materials analysis performed on previous similar complaint determined that the shaft fractured away from the knob in a ductile overload mode likely caused by multiple directional forces applied onto the knob.The hardness and material were as specified on the print.No material or manufacturing defects were found.The surgical technique of vlift emphasizes that the expander should be perpendicular to the implant during assembly and insertion.If the implant is perpendicular to the expander, this should prevent excessive cantilever loads.While rare, intraoperative fracture or breakage of instruments can occur.Instruments which have experienced extensive use or extensive force are more susceptible to fracture depending on the operative precaution, number of procedures, disposal attention.Instruments must be examined for wear or damage prior to surgery and after sterilization.Based on the provided information, the mar and the age of the device, the plausible root cause of the reported event is normal wear and tear, excessive force applied during use and challenging patient anatomy.

Brand Name
VLIFT EXPANDER
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
Manufacturer (Section G)
STRYKER SPINE-FRANCE
zone industrielle de marticot
cestas 33610
FR   33610
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key12510383
Report Number0009617544-2021-00165
Device Sequence Number5146861
Product Code LXH
UDI-Device Identifier07613327266986
UDI-Public07613327266986
Combination Product (Y/N)N
Initial Reporter StateNV
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/07/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48300200
Device Catalogue Number48300200
Device Lot Number085672
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/09/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/24/2021
Supplement Date Received by Manufacturer12/10/2021
Initial Report FDA Received Date09/21/2021
Supplement Report FDA Received Date01/07/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/28/2008
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown
Patient Weight110 KG